Is it OK to take Robitussin DM with Lexapro? I have a bad cough.
Lexapro (escitalopram) and Robitussin DM (Dextromethorphan Hydrobromide, Guaifenesin) do have a potentially major interaction and should not be taken together without first consulting your prescriber. There may be alternative treatment options they recommend as taking Lexapro and Robitussin DM together can cause a rare, but serious disorder known as serotonin syndrome. Associated symptoms include:
- Increased blood pressure
- Loss of coordination
- Stiff muscles
Serotonin Syndrome Risk WIth Lexapro And Robitussin DM
Both Lexapro and Robitussin DM, specifically the dextromethorphan in Robitussin DM, can increase serotonin levels. While dextromethorphan is an over the counter cough suppressant and not generally associated with changes in serotonin, multiple studies have reported serotonin syndrome occurring in individuals taking supra-therapeutic doses (i.e. overdoses). Other case reports suggest it is possible that the combination of SSRI drugs (like Lexpro) and dextromethorphan can cause serotonin syndrome.
The risk of developing serotonin syndrome on Lexapro and dextromethorphan is low, but due to the severity of the condition, it would be prudent to avoid the combination if possible. If you do take both, it is important to be aware of the symptoms of serotonin syndrome and report any that occur to your doctor immediately.